What does it mean if you are retaining fluid? My doctor has ordered a transvaginal ultrasound to see if there is excessive fluid or another mass. He said that he may have to do a "tap." Is this an indication of recurrance? I feel that I am having difficulty catching my breathe at times. I am 2 months out from chemo ( carbo/ taxal) How common is this so soon to have fluid build up? Does this process continue for a long time? Could this explain a 10 lb weight gain in 5 weeks?
this is a tough one; If you are haveing problems two months out from chemo it could be that your cancer is not platimum sensitve and might need another drug. Most fuild is stopped when the cancer is gone. I am sure your doctor is doing the right thing if he does a tap it wioll tell him if there are still cancer cells. good luck unfortunately this stuff happens.
Sandee3, 10 lbs in 5 weeks does sound like fluid retention. Hopefully it is not something serious like a mass. Fluid retention can be caused by many things. I have seen it in patients undergoing chemotherapy or who have just finished chemotherapy. It can be due to drugs prescribed to the patients, due to hormonal changes in the body from the surgery and chemotherapy, or due to the stresses of the treatment on organ functions (such as on the heart or the kidneys.) And I have seen patients simply gain significant amounts of weight after ending the grueling process of chemotherapeutic treatment (their taste and appetite returns.)
Depending on the cause, the treatment might be something as simple as a diuretic or might be the 'tap' the doctor mentioned.
Thanks for the feedback. My last CA-125 was 11.2. My doctor sorta indicated that he thought I had just gained weight but he was going to make sure there wasn't anything else going on. He did say that he did not feel any great amount of fluid when he palpated my abdomen, but he thought that the weight gain was excessive........I am scared half out of my wits! I am BRCA1, breast ca @ 39 and now OvCa 3c @ 49 yr old. Please keep me in your prayers and I will do likewise.
Hello....I have just gone through this myself. Ask for an ultrasound..it can see fluid pockets. As quoted above many other conditions can cause ascites. The only way to find out is to have a paracentisis (removal of ascites) and then a cytology test to see if cancer cells are seen. Diurectics will not help with ascites. or at least it didn't help me. I just had a ca-125 of 10.9 and 2 weeks later filled up with fluids..they removed 3650cc If cancer cells are seen then after the removal of the ascites chemo should be started to dry it out completely. 10 lbs in 5 weeks is alot of weight gain or at least it is for me. I lost 10 lbs after they drained the ascites..and another 10 lbs since....Since this has happenned 2 months since you finsihed chemo I would think your platinum resistant (like me). I went through another 6 cycles of Doxil 2 months after I finsihed the intial carbo/taxol. Good luck...find out if you have ascites..and go from there ~~~Joanne
What was your ca 125 after initial treatment? My ca 125 is now 10.2 but I am really bloated. I have transvaginal us tomorrow to check for ascites or new mass. My last chemo of carbo/tax was July 11th. Thanks, sandee3
My ca-125 before draining was 10.9 and then after the drain and before I started my chemo it was 13.7,which it has stayed at now for over a month. I know you must be depressed since you just stopped chemo. I stopped chemo on June 2nd and then had to restart back the end of August. Of course my fluids were checked for cancer cells before chemo was restarted,especially with a normal ca-125. Good luck..((hugz))~~~Joanne
Had us today, tech said that she did not see anything of concern. Of course, I have to wait for the rad. to read and report back to my onc. I do feel better today and that is good. Did you suffer from heartburn with the excessive fluid? I'll let you what the final report is, but right now, I am very hopeful! Good luck to you as well as you undergo more chemo. Sandee3
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.